Skip to Main Content

Chapter 9: Sympathomimetics

While playing in the garden, a 7-year-old boy is stung by 3 bees. Because he has a previous history of bee sting allergy, he is brought to the emergency department by his mother who is very concerned about a possible anaphylactic reaction.

Which of the following are probable signs of an anaphylactic reaction to bee stings?

(A) Bronchodilation, tachycardia, hypertension, vomiting, diarrhea

(B) Bronchospasm, tachycardia, hypotension, laryngeal edema

(C) Diarrhea, bradycardia, vomiting

(D) Laryngeal edema, bradycardia, hypotension, diarrhea

(E) Miosis, tachycardia, vomiting, diarrhea

Anaphylaxis is caused by the release of several mediators. Leukotrienes and certain proteins are the most important of these. They cause severe bronchospasm and laryngeal edema and marked vasodilation with severe hypotension. Tachycardia is a common reflex response to the hypotension. Gastrointestinal disturbance is not as common nor as dangerous. The answer is B.

While playing in the garden, a 7-year-old boy is stung by 3 bees. Because he has a previous history of bee sting allergy, he is brought to the emergency department by his mother who is very concerned about a possible anaphylactic reaction.

If this child has signs of anaphylaxis, what is the treatment of choice?

(A) Diphenhydramine (an antihistamine)

(B) Ephedrine

(C) Epinephrine

(D) Isoproterenol

(E) Methylprednisolone (a corticosteroid)

The treatment of anaphylaxis requires a powerful physiologic antagonist with the ability to cause rapid bronchodilation (β2 effect), and vasoconstriction (α effect). Epinephrine is the most effective agent with these properties and is considered the drug of choice if the diagnosis is definite. Antihistamines and corticosteroids are sometimes used as supplementary agents, but the prompt parenteral use of epinephrine is mandatory. The answer is C.

A 65-year-old woman with impaired renal function and a necrotic ulcer in the sole of her right foot is admitted to the ward from the emergency department. She has long-standing type 2 diabetes mellitus and you wish to examine her retinas for possible vascular changes. Which of the following drugs is a good choice when pupillary dilation—but not cycloplegia—is desired?

(A) Isoproterenol

(B) Norepinephrine

(C) Phenylephrine

(D) Pilocarpine

(E) Tropicamide

Antimuscarinics (eg, tropicamide) are ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.